Hail, Mills
- When
- June 4, 4:40 PM CST
- Where
- Mills County, 3.45 mi S of Pacific Jct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -95.800
A stationary front over Kansas started lifting north on June 4th as an unseasonably strong upper level low pressure system was organizing over the central Rockies. This allowed very warm and unstable air to feed north into southern Nebraska and southwest Iowa during the afternoon on the 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A stationary front over Kansas started lifting north on June 4th as an unseasonably strong upper level low pressure system was organizing over the central Rockies. This allowed very warm and unstable air to feed north into southern Nebraska and southwest Iowa during the afternoon on the 4th. Severe thunderstorms developed by afternoon on June 4 over central Nebraska. The activity quickly developed and spread into eastern Nebraska and southwest Iowa through evening. A few tornado producing supercells developed over the area...and many of the storms produced very heavy rain which fell on soils that were saturated from significant rains recorded over the prior week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 1:50 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008
.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.
18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.
AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.
LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.
STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
FOBERT/DERGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 428 PM CDT WED JUN 4 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 428 PM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW LEVEL JET INTENSIFIES. SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING ACROSS MUCH OF THE AREA. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL MURRAY 40.92N 95.93W
06/04/2008 M1.75 INCH CASS NE LAW ENFORCEMENT
0527 PM TSTM WND GST MURRAY 40.92N 95.93W
06/04/2008 E60 MPH CASS NE LAW ENFORCEMENT
&&
DERGANThe Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
9 hail, 7 flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tornado touched down 5 miles south southeast of Pacific Jct and tracked to 1/2 mile south of town. The tornado caused scattered tree and farm outbuilding damage along its track.
This tornado tracked from 5 miles southwest of Emerson to 1 mile south of town. The tornado caused significant damage to an acreage about 2 miles south of Emerson. Siding and part of the roof were torn from a house, and windows were broken with large limbs and branches strewn about. Two barns and a machine shed were also destroyed. Other tree and farm outbuilding damage was noted along the tornadoes path.
Emergency management estimated thunderstorm wind gusts in excess of 60 mph.
Four train cars were derailed near Villisca due to thunderstorm wind gusts estimated at over 60 mph.
Thunderstorm winds estimated at over 60 mph ripped the siding off of a house and blew a car trailer on top of a pickup truck.
Accompanied by 50 to 60 mph winds.
Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the East Nishnabotna River to flood in Montgomery county. The river at Red Oak crested at 21.9 feet around 845 am CDT on June 5th. Flood stage is 18 feet. The river at Red Oak was above flood stage from around 115 am until 430 pm on June 5th. The flooding closed several county roads and flooded agricultural lowlands.
Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the East Nishnabotna River to flood northwest Page county. The river at Red Oak, which is just upstream in Montgomery county, crested at 21.9 feet around 845 am CDT on June 5th. Flood stage is 18 feet. The river at Red Oak was above flood stage from around 115 am until 430 pm on June 5th. The flooding in Page county damaged crop land and levees along the river, flooded a park and some basements in Shenandoah and took out a county road and bridge. The flooding also prompted the evacuation of a mobile home park in Shenandoah.
Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the West Nishnabotna River to flood. The stage at Randolph crested at 23.2 feet at 1245 pm CDT on June 5, flood stage is 19 feet. The river at Randolph was above flood stage from around 145 am on the 5th through 715 am on the 6th. The flooding closed a few county roads but otherwise just affected agricultural lowlands.
Rainfall of 3 to 5 inches during the late afternoon and overnight hours of June 4th and 5th caused the Nodaway River to flood in Page county. The river at Clarinda crested at 26.6 feet at 1015 pm CDT on June 5th, flood stage is 19.0 feet. The river at Clarinda was above flood stage from around 245 am on the 5th until 930 pm on June 6th. The flooding caused the closure of Highway 71 near the Missouri border and several county roads. One bridge sustained major damage as did several of the county roads that were flooded. At least several hundred acres of agricultural land were also flooded. Clarinda lost part of its waste water treatment plant due to flood waters and Braddyville lost its lagoon system and also sustained damage to its wells.
Heavy rainfall on June 4th over much of southwest Iowa, and subsequent significant rain every few days for the next week or 10 days, pushed the Nishnabotna River out of its banks for a 2 week period beginning around 315 am CDT on June 5 and ending around 815 pm on June 18th. The river at Hamburg reached a 29.3 foot crest at 430 pm on June 14th. Flood stage is 23 feet.
Federal levees protected the town and most area highways from the flood waters as did the placement of up to 50,000 sandbags on the levee's low areas. However, Highway 275 near Hamburg and many county roads were closed for a time due to flood waters, and agricultural lowlands in the region were flooded. In addition, since both the Missouri and Nishnabotna Rivers were in flood, low areas that normally pumped water into those rivers were unable to do so adding to ponding and additional flooding after each rain.
Heavy rain over sections of the Missouri River basin on June 4th through June 8th caused another crest to occur along the Missouri River from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream to near Nebraska City. Although those points are in Nebraska, the flooding also affected farmland on the Iowa side. Flooding along the Missouri River in Fremont county from this crest began during the morning hours of June 5th. The river near Nebraska City eventually reached a crest of around 22.7 feet at 6am CDT on June 13th. Flood stage is 18 feet. The river finally dropped below flood stage at Nebraska City during the early evening hours of June 15th. Besides flooding agricultural lowlands, some county roads were closed in the area due to flooding, especially near the confluence with the Nishnabotna River which was also in flood.
Heavy rain over sections of the Missouri River basin on June 4th and 5th caused another crest to occur along the Missouri River from around its confluence with the Platte River near Plattsmouth, Nebraska, downstream to near Nebraska City. Although those points are in Nebraska, the flooding affected farmland on the Iowa side of the Missouri River and also flooded Lincoln's Landing and Mintle's Landing south of the Plattsmouth Bridge. Flooding along the Missouri River in Mills county from this crest began during the mid afternoon hours of June 5th. Although the river briefly dropped below flood stage during the overnight hours of June 7th, additional heavy rains on the 7th and early on the 8th pushed the river back above flood stage. The river near Plattsmouth eventually reached a crest of around 31 feet at 415pm CDT on June 12th. Flood stage is 26 feet. The river finally dropped below flood stage at Plattsmouth during the afternoon hours of June 14th. Besides the flooding of the recreation areas and agricultural lowlands, a few county roads were also closed near the river.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96035, 96042, 96036, 96044, 96037, 97126, 96038, 96039, 116119, 97124, 96040, 96041, 97117, 97135, 113534, 97206, 97131, 97133, 97286, 101495, 101489.